Disturbing postoperative symptoms are not reduced by prophylactic antiemetric treatment in patients at high risk for post-operative nausea and vomiting
2004 (English)In: Acta anaesthesiologica Scandinavica, ISSN 0001-5172 (print) 1399-6576 (online), Vol. 48, no 6, 761-71 p.Article in journal (Refereed) Published
BACKGROUND: To give prophylactics or timely treatment for post-operative nausea and vomiting (PONV) is the question. We compared the intensity and number of disturbing post-operative symptoms (i.e. pain, PONV, headache, fatigue, etc.) after prophylactic antiemetic treatment in a group of patients with >30% risk for post-operative vomiting. METHODS: Four hundred and ninety-five patients, from three hospitals, planned for gynaecological surgery were randomized double blind. They were given granisetron 3 mg, droperidol 1.25 mg or no prophylactic antiemetic. Post-operative symptoms were followed for 24 h using a questionnaire. Symptoms were analyzed both according to their intensity and in a dichotomous fashion. RESULTS: The intensity of different symptoms differed depending on whether droperidol, granisetron or no antiemetic had been given (P = 0.005) but the overall incidence of moderate to very severe symptoms was similar in all groups. No group fared better in general. The total number of symptoms was higher in the groups given prophylactic treatment (P < 0.05). The relative risk reduction for PONV with granisetron or droperidol prophylaxis was 27%[95% confidence interval (CI) 8-43] and 22% (2-38), respectively. The NNT (number needed to treat) for granisetron (0-24 h) was 7 and for droperidol 8. The NNH (number needed to harm) (0-24 h) for headache and visual disturbances was 6 and 13 (NS) for granisteron and, 50 (NS) and 6 for droperidol. CONCLUSION: The intensity of symptoms or the total number of disturbing symptoms did not decrease after prophylactic antiemetic treatment in a group of patients, but the profile of disturbing symptoms changed. The relevance of post-operative symptoms in terms of patients' well-being needs to be addressed.
Place, publisher, year, edition, pages
2004. Vol. 48, no 6, 761-71 p.
National CategoryMedical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-13650DOI: 10.1111/j.0001-5172.2004.00403.xOAI: oai:DiVA.org:liu-13650DiVA: diva2:21111